In Israel, a 19-year-old was taken to hospital five days after he took his second dose of COVID-19 vaccine developed by Pfizer-BioNTech. According to reports, he was admitted to ICU after he developed myocarditis, which is an inflammation of the heart muscle.
The Terem emergency medical clinic reported on Monday, February 1 that the healthcare professionals could not confirm that the inflammation was developed as a side effect of the second vaccine shot. But the US National Institute of Health said that as of now several similar cases have been reported.
Dr. Abdulhadi Farojeh, a Terem medical director, said: "The fact that the symptoms started immediately after the vaccination raises the suspicion that an immunological reaction may have caused the inflammation."
The Unusual Case
After taking the second dose of the vaccine, developed by US company Pfizer and its German partner BioNTech, the young man started to experience an accelerated heartbeat and shortness of breath. According to Terem's Dr. Badarnih Bahaa, the vaccine receiver also felt sharp pains that radiated down his left arm. Later, a blood test revealed that he was suffering from heart inflammation. But prior to that event, he had no underlying health condition.
Myocarditis can lead to cardiac arrhythmia—the improper beating of the heart, too fast and too slow—and even cause death. However, the young man received treatment at a Terem center in Israel's Modi'in-Maccabim-Re'ut on Sunday, January 31. The next day he was transferred to Shamir Medical Center in Tzrifin for further treatment.
As per the Israel Health Ministry, after vaccination, some people develop mild-side effects. During the vaccine trials, researchers did not find any life-threatening health issues in participants.
The ministry stated that out of 2,768,200 people who had received a first dose of the Pfizer COVID-19 vaccine by January 27, 6,575 reported side effects. Out of 1,377,827 people who received a second dose, only 3,592 reported side effects, the ministry added.
However, a few weeks ago, experts said that the second dose of the COVID-19 vaccine is more likely to cause side effects compared to the first dose. Dr. Edward Cachay, infectious disease specialist at UCSD, said the researchers observed the second dose effects during the clinical trials and understood the facts about side effects.
"When people receive that second dose, they are receiving the second booster to try and reach the maximum efficacy. So, by boosting the immune system, in general, people develop joint pains and low-grade fevers that usually last 24 to 48 hours," he added.